Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

October 23, 2021Montgomery County, Kansas

NWS Wichita, KS issued this special weather statement at Oct 23, 2021, 4:06 AM CDT for Montgomery County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2021, 4:06 AM CDT (09:06 UTC)
Expired
Oct 23, 2021, 4:30 AM CDT
In force
24 min
Issued by
NWS Wichita, KS
Hail
0.88 in
Wind
50

County Montgomery County, KS

The radar

The Tulsa radar (KINX), 125 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1881 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

292 
WWUS83 KICT 230906
SPSICT

Special Weather Statement
National Weather Service Wichita KS
406 AM CDT Sat Oct 23 2021
 
KSZ095-099-230930-
Montgomery KS-Wilson KS-
406 AM CDT Sat Oct 23 2021

...Strong thunderstorms will impact portions of southeastern Wilson
and northeastern Montgomery Counties through 430 AM CDT...

At 405 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles west of Neodesha to near Liberty.
Movement was east-northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Independence, Neodesha, Cherryvale, Liberty, Sycamore, Coffeyville
Airport, Elk City State Park and Elk City Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3741 9588 3747 9553 3709 9552 3709 9570
TIME...MOT...LOC 0905Z 251DEG 27KT 3739 9578 3715 9568 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

DARMOFAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Oct 23, 3:59 AM CDT, 7 minutes earlier.

Area forecast discussion, Oct 23, 3:59 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
359 AM CDT Sat Oct 23 2021

.SHORT TERM...(Today through Monday night)
Issued at 317 AM CDT Sat Oct 23 2021

Expect elevated showers and storms from the overnight hours to
continue to shift over to southeast KS and linger into mid morning
as abundant warm moist advection continues across southern KS.

Today a sfc low will be developing as it slides west into the
central/south central KS vicinity. As the previous forecaster
alluded too, there is a conditional chance of an isolated severe
storm or two potentially develop along a pseudo-dryline feature
stemming from the sfc low this afternoon. However, most models do
keep the area capped and with sfc convergence looking rather
bleak, thinking it will be hard to find a good focus for any sfc
convection. Will keep pops silent for afternoon. However, if we
are able to squeak out an updraft, there would then be ample
CAPE/Shear to support a severe thunderstorm. This will be
something the day shift will need to keep a close eye on.

Attention then turns toward this evening and tonight when elevated
showers and storms will again return. The bulk of the activity
tonight looks to remain along and north of the northeast fringe to
start the night. As the anomalous jet veers, expect showers and
storm to fill in over the eastern half of the CWA. A few storms
may be strong to severe where the main threat will be nickel to
quarter sized hail from a combo of MUCAPE 1000-1500 J/kg and
25-35kts of effective shear.

Model consensus continues to come together for the potential of
significant severe weather tomorrow afternoon across southeast
Kansas. While much of the warm sector will be east of the area,
convergence along the cold front will likely set off a few storms as
it rolls through southeast KS mid to late afternoon. The front will
be near or east of a line from Greenwood to Chautauqua Counties
by 21Z (slowest case, NAM). Environmental parameters continue to
boast very favorable conditions including MLCAPE of 1500-2000 J/kg
and effective bulk shear of 40+kts in combination with LCLs <
1000m and 0-1km SRH of 172 (ESRH of 159) with favorably curved
hodographs early. Storms that form along or ahead of this front
will be capable of all severe hazards including large, potentially
significant hail (SHIP >1), damaging winds, and tornadoes (STP
>1).

Given shear/front orientation expect early storms to be at least
semi- discrete before storms later grow upscale into a line.
Southeast KS may only be under the gun for 3-4 hours as the front
is progged to exit the CWA by 00Z, if not sooner.

.LONG TERM...(Tuesday through Friday)
Issued at 317 AM CDT Sat Oct 23 2021

A deepening western trough is expected to track over the Rockies
and into the Plains mid week. The resulting lee troughing and sfc
low will really crank up the winds across the Plains through the
week. Models continue to diverge on the strength of the upper
system and where it will track. However, there is some general
agreement that there will be multiple chances to see showers and
storms Tuesday through Thursday across the region. Stay tuned as
the details in this period remain to be ironed out.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1124 PM CDT Fri Oct 22 2021

Main aviation concern will remain late night and early morning
storms.

Storms have started to develop as 850-700 theta-e advection has
increased. This trend should continue through the next several
hours. Still looking like KICT and KCNU will be the two TAF sites
that will be affected, with storms not exiting KCNU until after
13z. The stronger storms will be capable of producing hail,
possibly up to the size of half dollars. By sunrise, we may also
see some MVFR ceilings moving into central KS, affecting mainly
KRSL-KGBD. Would also not be out of the question to see some IFR
cigs mixed-in with this.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    80  67  75  43 /  20  30  10   0
Hutchinson      78  63  72  41 /  10  20  10   0
Newton          76  64  73  42 /  20  30  20   0
ElDorado        76  65  75  43 /  30  30  20   0
Winfield-KWLD   82  68  78  44 /  30  30  20   0
Russell         71  54  67  37 /  10  20  20   0
Great Bend      74  55  69  38 /  10  20  10   0
Salina          73  59  70  39 /  10  40  20   0
McPherson       76  62  71  39 /  10  30  20   0
Coffeyville     79  68  81  46 /  50  20  50  10
Chanute         73  65  79  45 /  60  30  50  10
Iola            72  64  77  44 /  60  40  40  10
Parsons-KPPF    76  68  81  45 /  60  30  50  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...RBL
Hazardous weather outlook, Oct 23, 1:34 AM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
134 AM CDT Sat Oct 23 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-240645-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
134 AM CDT Sat Oct 23 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong to marginally severe storms are possible across south central
and southeast Kansas. The main threat will be nickel to quarter size
hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There are multiple rounds of severe storms possible Saturday
through Sunday night, and another round possible Tuesday. Large
hail and damaging winds appear to be the most likely hazards at
this time. Stay tuned for updates on timing and possible hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Oct 23, 2:01 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
201 AM CDT SAT OCT 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 AM     HAIL             1 SW WINFIELD           37.26N 96.98W
10/23/2021  E0.75 INCH       COWLEY             KS   TRAINED SPOTTER

&&

KEVIN.DARMOFAL
Special weather statement, Oct 23, 2:56 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
256 AM CDT Sat Oct 23 2021

KSZ069-230830-
Butler KS-
256 AM CDT Sat Oct 23 2021

...A strong thunderstorm will impact portions of southwestern Butler
County through 330 AM CDT...

At 255 AM CDT, Doppler radar was tracking a strong thunderstorm
near Benton, moving east at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
El Dorado, Andover, Augusta, Towanda, Benton, Augusta Municipal
Airport, El Dorado Airport, Santa Fe Lake and El Dorado State Park.

This includes Interstate 35 between Mile Markers 57 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3761 9708 3782 9716 3783 9715 3790 9683
      3762 9681
TIME...MOT...LOC 0755Z 258DEG 23KT 3776 9704

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

DARMOFAL
Special weather statement, Oct 23, 4:06 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
406 AM CDT Sat Oct 23 2021

KSZ095-099-230930-
Montgomery KS-Wilson KS-
406 AM CDT Sat Oct 23 2021

...Strong thunderstorms will impact portions of southeastern Wilson
and northeastern Montgomery Counties through 430 AM CDT...

At 405 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles west of Neodesha to near Liberty.
Movement was east-northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Independence, Neodesha, Cherryvale, Liberty, Sycamore, Coffeyville
Airport, Elk City State Park and Elk City Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3741 9588 3747 9553 3709 9552 3709 9570
TIME...MOT...LOC 0905Z 251DEG 27KT 3739 9578 3715 9568

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 2:56 AM CDTSpecial Weather StatementICTButler34 min
Oct 23, 4:07 AM CDTSpecial Weather StatementICTGreenwood23 min
Oct 23, 6:31 AM CDTSpecial Weather StatementICTLabette, Montgomery29 min
Oct 23, 6:57 AM CDTSpecial Weather StatementICTLabette33 min
Oct 23, 8:20 AM CDTSpecial Weather StatementICTAllen, Neosho40 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.